Cisapride and ventricular arrhythmia

Authors

  • Sean Hennessy,

    1. Center for Clinical Epidemiology and Biostatistics, Department of Biostatistics and Epidemiology, and Center for Education and Research on Therapeutics, University of Pennsylvania School of Medicine, and
    Search for more papers by this author
  • Charles E. Leonard,

    1. Center for Clinical Epidemiology and Biostatistics, Department of Biostatistics and Epidemiology, and Center for Education and Research on Therapeutics, University of Pennsylvania School of Medicine, and
    Search for more papers by this author
  • Craig Newcomb,

    1. Center for Clinical Epidemiology and Biostatistics, Department of Biostatistics and Epidemiology, and Center for Education and Research on Therapeutics, University of Pennsylvania School of Medicine, and
    Search for more papers by this author
  • Stephen E. Kimmel,

    1. Center for Clinical Epidemiology and Biostatistics, Department of Biostatistics and Epidemiology, and Center for Education and Research on Therapeutics, University of Pennsylvania School of Medicine, and
    2. Division of Cardiology, Department of Medicine, University of Pennsylvania School of Medicine, Philadelphia, PA, USA
    Search for more papers by this author
  • Warren B. Bilker

    1. Center for Clinical Epidemiology and Biostatistics, Department of Biostatistics and Epidemiology, and Center for Education and Research on Therapeutics, University of Pennsylvania School of Medicine, and
    Search for more papers by this author

Sean Hennessy, PharmD, PhD, University of Pennsylvania School of Medicine, 423 Guardian Drive/803 Blockley Hall, Philadelphia, PA 19104-6021, USA.
Tel: + 1 215 898 9112
Fax: + 1 215 573 5315
E-mail: hennessy@mail.med.upenn.edu

Abstract

WHAT IS ALREADY KNOWN ABOUT THIS SUBJECT

• Case reports have linked cisapride to ventricular arrhythmia and sudden cardiac death.

• However, two prior epidemiological studies have failed to show an association between cisapride and serious arrhythmia.

WHAT THIS STUDY ADDS

• Overall, cisapride was associated with a doubling to tripling of the risk of hospitalization for sudden cardiac death and ventricular arrhythmia, and a near eightfold risk in the initial prescription period.

• Although potentially arrhythmogenic CYP3A4 inhibitors were associated with an increased risk in cisapride users, this appears to be due to a direct effect of the drugs themselves rather than an interaction with cisapride.

AIMS

We aimed to examine the association between cisapride and ventricular arrhythmia, and examine the relationship to dose and CYP3A4 inhibitors.

METHODS

A nested case–control study was conducted in Medicaid beneficiaries exposed to cisapride, metoclopramide or a proton pump inhibitor (PPI) from 1999 to 2000. Cases were hospitalized with a principal International Classification of Diseases-9 code indicating sudden cardiac death or ventricular arrhythmia. Controls had at least as much event-free person time following the study prescription as its matched case.

RESULTS

A total of 145 cases and 7250 controls were identified. The unadjusted rate ratio for cisapride vs. PPIs was 1.49 (95% confidence interval 0.96, 2.25). The adjusted odds ratio (OR) for cisapride vs. PPIs was 2.10 (1.34, 3.28). Excluding persons in managed care, the adjusted OR for cisapride was 2.92 (1.55, 5.49). In the initial prescription period, the adjusted OR for cisapride vs. PPIs was 7.85 (1.95, 31.60). Non-arrhythmogenic CYP3A4 inhibitors were not associated with an increased risk in users of cisapride or PPI inhibitors. The OR for potentially arrhythmogenic CYP3A4 inhibitors was 3.79 (1.76, 8.15) in cisapride users and 3.47 (2.06, 5.83) in PPI users.

CONCLUSIONS

Cisapride was associated with a doubling to tripling of the risk of hospitalization for ventricular arrhythmia, and a nearly eightfold risk in the initial prescription period. Although use of potentially arrhythmogenic CYP3A4 inhibitors was associated with an increased risk, this appears to be due to a direct effect of the drugs themselves rather than an interaction with cisapride.

Ancillary